Can contraceptive pills affect my hair?

Share on facebook
Share on twitter
Share on pinterest

The contraceptive pill is the most popular prescribed form of contraceptive in England, with 9 out of 10 women who receive contraception from a GP taking either the combined or mini pill. As with most types of medication, several side effects should be considered and today we’re going to look to see if the contraceptive pill can affect the hair.

What is the contraceptive pill and how does it work?

The purpose of a contraceptive pill is to prevent pregnancy, however, the pill can be prescribed for a number of other reasons. A contraceptive pill contains hormones which thicken the mucus at the entrance of the womb so that sperm cannot enter, the lining of the womb changes so that eggs can’t implant and they stop ovulation.

Different pills contain different hormones, however, the working of them is the same, with the exception of the minipill that does not stop ovulation.

How can the contraceptive pill affect hair?

There are a number of different reasons that women can experience hair loss, most causes of hair loss for women will involve some change in hormones. For example, the hormonal changes that happen during and after pregnancy can cause changes in your hair growth cycle.

You may have heard that hormonal birth control can improve acne and make your hair appear fuller, but you may have also heard that some hormonal birth control can cause acne or make your hair fall out. Everyone will have a different experience and it’s important not to compare your experience with someone else’s.

Hormonal fluctuation during the menstrual cycle can cause changes in both the skin and the hair and the hormones found in birth control can have the same effect. As the hair growth cycle is influenced by hormones, your hair can be affected if you take a contraceptive pill (or any form of hormonal contraceptive). As not all types of contraceptive pill are the same they can contain different types and levels of hormones. 

Some forms of birth control pills can cause the hair to stay in the resting phase of the growth cycle for too long, or enter the shedding phase too quickly. These changes in the hair growth cycle can contribute to hair loss. Those who have baldness in the family may be especially susceptible to the hair loss caused by birth control pills.

(Image source)

Request A Call back

Tell us your phone number and we’ll get back to you

Online Consultation

Send us your photos for a personalised consultation

WhatsApp chat

Online Consultation